Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 61, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2020, 7:43 PM CDT for Aurora County, Brule County, Charles Mix County, South Dakota. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2020, 7:43 PM CDT (00:43 UTC)
- Expired
- Jun 20, 2020, 8:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 173 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:53 PM CDT | HAIL 1 | 13 S Kimball, SD | PEA TO QUARTER SIZE HAIL. |
| Jun 20, 8:03 PM CDT | HAIL 1 | 10 N Platte, SD | DAMAGE TO CORN IN FIELDS. |
| Jun 20, 8:25 PM CDT | HAIL 1.5 | 7 E Platte, SD | HAIL PEA TO PING PONG BALL SIZE COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.3
The text
As transmitted.
485
WUUS53 KFSD 210043
SVRFSD
SDC003-015-023-210130-
/O.NEW.KFSD.SV.W.0061.200621T0043Z-200621T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
743 PM CDT Sat Jun 20 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Aurora County in south central South Dakota...
North central Charles Mix County in south central South Dakota...
Southeastern Brule County in south central South Dakota...
* Until 830 PM CDT.
* At 742 PM CDT, a severe thunderstorm was located 9 miles southwest
of Grass Ranch Colony, or 13 miles south of Kimball, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Platte around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4353 9915 4362 9904 4354 9870 4337 9871
4337 9870 4336 9870 4329 9876
TIME...MOT...LOC 0042Z 300DEG 21KT 4356 9904
HAIL...1.25IN
WIND...60MPH
$$
Dux2 follow-up statements
459
WWUS53 KFSD 210055
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
755 PM CDT Sat Jun 20 2020
SDC003-015-023-210130-
/O.CON.KFSD.SV.W.0061.000000T0000Z-200621T0130Z/
Aurora SD-Charles Mix SD-Brule SD-
755 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN AURORA...NORTH CENTRAL CHARLES MIX AND SOUTHEASTERN
BRULE COUNTIES...
At 755 PM CDT, a severe thunderstorm was located 9 miles southwest of
Grass Ranch Colony, or 14 miles south of Kimball, moving southeast at
25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 753 pm CDT quarter size hail
was reported 13 miles south of Kimball.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Platte around 820 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4353 9907 4361 9902 4354 9870 4337 9871
4337 9870 4336 9870 4329 9876
TIME...MOT...LOC 0055Z 302DEG 22KT 4353 9897
HAIL...1.75IN
WIND...60MPH
$$
Dux735
WWUS53 KFSD 210112
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
812 PM CDT Sat Jun 20 2020
SDC003-015-023-210130-
/O.CON.KFSD.SV.W.0061.000000T0000Z-200621T0130Z/
Aurora SD-Charles Mix SD-Brule SD-
812 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN AURORA...NORTH CENTRAL CHARLES MIX AND SOUTHEASTERN
BRULE COUNTIES...
At 812 PM CDT, a severe thunderstorm was located near Platte, or 22
miles south of Kimball, moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Aurora, north central Charles Mix and southeastern Brule
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4348 9900 4356 9893 4351 9870 4337 9871
4337 9870 4336 9870 4329 9876
TIME...MOT...LOC 0112Z 305DEG 19KT 4344 9879
HAIL...1.75IN
WIND...60MPH
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:47 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jun 20, 2:47 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 247 PM CDT Sat Jun 20 2020 .SHORT TERM...(This Evening through Sunday) Issued at 246 PM CDT Sat Jun 20 2020 Challenging forecast for tonight into tomorrow with weak forcing across the region. At least partial clearing across South Dakota has lead to ample destabilization with 1500-2000 J/KG of CAPE west of the James River. Veering wind profile with speed shear mainly focused in the mid levels of the atmosphere leading to 25-30 knots of 0-6 km bulk shear late this afternoon, but as convection is expected to develop along a weak surface trough extending from eastern North Dakota into central South Dakota, 0-6 km bulk shear is expected to increase into the 35-40 knot range allowing for better organization. Tough to say how things will evolve this evening, with CAMs offering a variety of solutions based on organization to the west. Best chances for storms this evening appears to be across central South Dakota along the highway 14 corridor closer to the surface trough and upper level wave to the north. As convection spreads east, it should become less and less organized as instability and shear weakens, especially east of I-29. Low level warm air advection lingers east of I-29 through the overnight hours, but instability is very conditional on low level saturation. Have dry forecast after 06Z, but if low level saturation persists, the potential for an isolated shower exists. Surface trough across central South Dakota across central South Dakota is expected to inch eastward on Sunday. Airmass ahead of the boundary becomes increasingly unstable with surface heating. Veering wind profile, but wind shear is a bit weaker with 25-30 knots of 0-6 km. With weaker shear, expect storms to struggle to organize. Instability is a bit greater than today, so could see storms periodically pulse up to severe levels. West of the trough, it is possible to get an elevated storm or two with only weakly capped environment. Corfidi vectors are fairly short, and with precipitable water values approaching 1.5 inches (90 percent of moving average) east of the surface boundary, slow moving storms could produce heavy rainfall. .LONG TERM...(Sunday Night through Saturday) Issued at 246 PM CDT Sat Jun 20 2020 Cyclonic flow aloft continues across the western Great Lakes region into Monday leading to below normal temperatures and additional chances of showers and thunderstorms as short waves rotate into the region. Instability and shear should keep storms in the non-severe range. Temperatures warm midweek back to climatological norms with relatively quiet conditions. Another shortwave trough works through the Northern Plains Thursday into Friday creating additional chances for storms and severe weather. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1248 PM CDT Sat Jun 20 2020 VFR conditions should prevail through the period. Scattered cumulus deck across the area should raise through the afternoon hours. Could see convection after 00Z Sunday along and west of the James. Have added a tempo group for KHON TAF, but confidence is not as high on impact or timing further east. Additional showers and thunderstorms are possible Sunday, but mainly after 18Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...BT
Hazardous weather outlook, Jun 20, 3:30 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 330 PM CDT Sat Jun 20 2020 SDZ038-039-050-052>054-057>061-063>065-068-069-211045- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 330 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms will develop mid to late afternoon across central South Dakota, and move toward the James River areas during the evening. A few storms could produce hail to ping-pong ball size and winds to 70 mph from very late afternoon through the evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms will develop during the later afternoon and early evening hours on Sunday. An isolated severe storm is possible with hail to half-dollar size and winds to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 11 pm. IAZ001>003-014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-062- 066-067-211045- Lyon-Osceola-Dickinson-Clay-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Brookings-Lake-Moody-Minnehaha-Turner- 330 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A few thunderstorms are possible tonight, but the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will develop again mid to late afternoon Sunday, especially from around Interstate 90 and south. A few storms could become severe through the early evening with large hail to ping-pong ball size and damaging wind to 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012-013-020>022-031-032-NEZ013-014-SDZ070-071-211045- Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon- Dakota-Clay-Union- 330 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. A few thunderstorms are possible tonight, but the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms during the morning could produce brief heavy rainfall or even some small hail, but a more significant threat for severe storms will evolve by late afternoon and evening. Scattered thunderstorms will develop rapidly between 4 and 7 pm, some of which will become severe with large hail to hen egg size and winds to 70 mph. Thunderstorms should taper off in intensity toward midnight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 20, 6:05 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL CHAMBERLAIN 43.81N 99.33W
06/20/2020 E1.50 INCH BRULE SD BROADCAST MEDIA
REPORT RECEIVED VIA TWITTER.
&&
PSLocal storm report, Jun 20, 6:18 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 SSW CHAMBERLAIN 43.77N 99.34W
06/20/2020 E1.75 INCH BRULE SD TRAINED SPOTTER
GROUND COVERED WITH 1.5 TO 1.75 INCH HAIL.
&&
PSLocal storm report, Jun 20, 6:43 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 S CHAMBERLAIN 43.77N 99.31W
06/20/2020 E1.75 INCH BRULE SD PUBLIC
&&
PSLocal storm report, Jun 20, 6:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 SE CHAMBERLAIN 43.77N 99.28W
06/20/2020 E1.75 INCH BRULE SD PUBLIC
&&
PSLocal storm report, Jun 20, 6:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 10 N PUKWANA 43.92N 99.15W
06/20/2020 E1.75 INCH BRULE SD PUBLIC
CARS DAMAGED BY FALLING HAIL.
&&
PSLocal storm report, Jun 20, 7:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 14 NNE BURKE 43.36N 99.18W
06/20/2020 E2.00 INCH GREGORY SD PUBLIC
GOLF BALL TO 2 HAIL FALLING.
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 52 min |
| Jun 20, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 49 min |
| Jun 20, 8:17 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 43 min |
| Jun 20, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 37 min |
| Jun 20, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 38 min |
| Jun 20, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 49 min |
| Jun 20, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 35 min |
| Jun 21, 9:40 AM CDT | Flash Flood Watch | FSD | Clay, Union | 12 hr |
| Jun 21, 2:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 46 min |
| Jun 21, 2:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 37 min |
| Jun 21, 3:07 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 38 min |
| Jun 21, 3:20 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 40 min |
| Jun 21, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.